Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS Goodland, KS

May 5, 2008Wichita County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 5, 2008, 3:58 PM CDT for Wichita County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2008, 3:58 PM CDT (20:58 UTC)
Expired
May 5, 2008, 4:46 PM CDT
In force
48 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Wichita County, KS

The radar

The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:13 PM CDT, 45 minutes earlier.

Area forecast discussion, May 5, 3:13 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
213 PM MDT MON MAY 5 2008

.DISCUSSION...
201 PM MDT MON MAY 5 2008

THE NEXT FEW DAYS WILL BE ACTIVE AS THUNDERSTORMS ARE EXPECTED
THROUGH WEDNESDAY.

SOUTHEAST WINDS HAVE PICKED UP ACROSS THE CWA BRINGING MUCH HIGHER
DEWPOINTS TO THE AREA. AS OF 1 PM TDS HAVE INCREASED NEAR 50 DEGREES
THROUGHOUT THE ENTIRE FA. THE HIGHER TDS COMBINED WITH WARMING
TEMPERATURES HAVE AIDED TO CAPE VALUES OVER 2000 J/KG.
THUNDERSTORMS HAVE ALREADY DEVELOPED OVER SOUTHEAST COLORADO AND
SOUTHERN KANSAS...EXPECT THUNDERSTORMS TO INCREASE IN COVERAGE AND
SPREAD NORTH INTO THE GLD FA LATER THIS AFTERNOON. FORECAST
SOUNDINGS INDICATE THAT THUNDERSTORMS WILL BE PRIMARILY HIGH
BASED. THE MAIN THREAT TONIGHT WILL BE HAIL AND DAMAGING WINDS.

ROUND TWO OF THE THUNDERSTORM ACTION WILL BE TUESDAY AS A LLJ SETS
UP OVER NIGHT CONTINUING TO RE-ENFORCE HIGHER TDS INTO TO THE
REGION. TEMPERATURES WILL RISE AGAIN TUESDAY WITH MANY AREAS
FLIRTING WITH THE 80 DEGREE MARK. A DRYLINE SETS UP OVER THE
COLORADO/KANSAS BORDER AND BEGINS TO MOVE EAST TOMORROW AFTERNOON.
THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND CONTINUE TO PUSH
EAST INTO THE EVENING HOURS. SUPERCELLS ARE POSSIBLE WITH THE MAIN
THREAT BEING LARGE HAIL...DAMAGING WINDS AND POSSIBLY TORNADOES.
WILL CONTINUE TO MONITOR THIS SITUATION AS THE EVENT COMES APPROACHES.

THUNDERSTORM ACTIVITY LOOKS TO REMAIN THROUGH EARLY WEDNESDAY MORNING
CHANGING OVER TO SHOWERS BY LATE WEDNESDAY MORNING. BY WEDNESDAY
AFTERNOON THE H5 CLOSED LOW CURRENTLY OFF THE COAST OF CALIFORNIA
WILL TRAVERSE SOUTH OVER TEXAS AND OKLAHOMA CHANGING H85 WINDS OUT
OF THE NORTHEAST SHUTTING OFF INSTABILITY FOR THE TIME BEING.
TEMPERATURES WEDNESDAY WILL BE JUST A BIT COOLER UNDER THE NORTHERLY
FLOW ONLY REACHING INTO THE LOW TO MID 60S...HOWEVER TEMPERATURES
ARE EXPECTED TO RECOVER BACK INTO THE 70S THROUGH THE REST OF THE
WEEK AND INTO THE WEEKEND. BY THURSDAY WINDS QUICKLY SWITCH BACK OUT
OF THE SOUTH WITH DECENT MOISTURE RETURN. WILL SEE ANOTHER ROUND OF
THUNDERSTORMS THURSDAY AS ANOTHER UPPER LEVEL TROUGH PUSHES THROUGH
THUS SWITCHING THE WINDS OUT OF THE NORTHWEST...DRYING OUT THE ATM
AND REMOVING INSTABILITY. THIS WILL CONTINUE THROUGH THE WEEKEND AS
THE OVERALL PATTERN REMAINS UNSETTLED.

BURTIS
&&

.AVIATION...
1143 AM MDT MON MAY 5 2008

FOR THE 18Z TAFS... VFR CONDITIONS WILL CONTINUE WITH
THUNDERSTORMS IN THE VICINITY AFTER 22Z. AFTER 06Z ON TUESDAY LOW
CLOUDS AND/OR FOG MAY DEVELOP BRINGING MVFR CONDITIONS.
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 5, 11:25 AM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1025 AM MDT MON MAY 5 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1025 AM MDT MON MAY 5 2008 /1125 AM CDT MON MAY 5 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS MAY DEVELOP ALONG AND EAST OF THE
COLORADO STATE LINE AFTER 3 PM MDT SPREADING EAST DURING THE EVENING
HOURS. A FEW HIGH-BASED SUPERCELLS CAPABLE OF PRODUCING LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE BEFORE THE ACTIVITY MOVES EAST
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE ACROSS THE AREA AGAIN ON TUESDAY AND TUESDAY
NIGHT.

THUNDERSTORM CHANCES WILL LINGER ON WEDNESDAY AND WEDNESDAY
NIGHT...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.

AN UNSETTLED WEATHER PATTERN WILL LINGER INTO THE WEEKEND WITH A
CHANCE FOR SHOWERS AND THUNDERSTORMS CONTINUING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 5, 3:51 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
251 PM MDT MON MAY 5 2008

KSZ042-052115-
WICHITA-
351 PM CDT MON MAY 5 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR WICHITA COUNTY IN WEST CENTRAL KANSAS...

AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF LYDIA...AND MOVING NORTHEAST AT
41 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

SFJ/DDT

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 5:35 AM CDTSevere Thunderstorm WarningGLDGove, Logan55 min
May 5, 6:37 AM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan53 min
May 5, 5:02 PM CDTSevere Thunderstorm WarningGLDGove58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.